Medicine with side effects
New Delhi: a medicine, Lamotrigine will have to carry a side-effect warning of potential ‘immune system reaction’ .
In a security alert communication issued on 16 December from the Central Drugs Standard Control Organisation (CDSCO), a replica of has been accessed by ThePrint, the government has asked all state drug regulators to notify companies manufacturing Lamotrigine to add warnings about ‘hemophagocytic lymphohistiocytosis (HLH)’ response as part of the leaflets or packaging inserts.
The alert, signed by Drug Controller General of India V.G. Somani, reads:’The safety issue on Lamotrigine was deliberated in the subject expert committee, neurology and psychiatry, on 27 November.
‘After detailed deliberation, the committee recommended that the warning of immune system response called HLH ought to be cited in the package insert of this medication.’
Lamotrigine is sold in India under more than 20 brand names such as Lamitor, Lametec, Lamosyn and Lamez, which are manufactured by Torrent Pharmaceuticals, Cipla, Sun Pharmaceuticals and Intas Pharmaceuticals, respectively.
Are GlaxoSmithKline, Ipca Laboratories, Alkem and Emcure Pharmaceuticals.
When is the drug used
Lamotrigine is an anti-convulsant medicine to treat seizures in epileptic patients. It is also utilized to control extreme mood swings in bipolar disorder — a health condition that leads to unusual shifts of mood, energy levels and the ability to carry out day-to-day tasks.
According to statistics by AIOCD-AWACS, a health research company, Lamotrigine had registered an annual turnover of Rs 93 crore in 2019, posting a rise of over 10 per cent in its sales over 2018 in India.
US FDA’s security alert
On 25 April 2018, the US FDA had released a medication safety communication that read:’…the drug Lamotrigine for seizures and bipolar disorder can lead to a rare but very serious reaction.this can lead to severe inflammation throughout the body and lead to hospitalisation and death, particularly if the response is not diagnosed and treated quickly.’
To the concerns of FDA , therefore, the CDSCO referred in its safety alert communication:’According to US FDA, the system response called uncontrolled reaction by the immune system and HLH triggers. HLH presents a fever, usually greater than 101 degree, farenheit. And it may lead to severe problems with blood cells and organs throughout the body such as lungs, kidney and liver.’
Marked into the zonal and sub-zonal offices of CDSCO across India, the alert orders drug inspectors’to direct producers under their own jurisdiction to mention the warning of HLH in the bundle alert or the promotional literature of the medication’.